Indiana, 2010

Ice Storm and Winter Weather in Indiana, December 15 to 16, 2010

December 15 to 16, 2010 · NWS PAH · 6 events in 6 counties and zones

A low pressure system tracked eastward across western Tennessee. A warm front lifted northward ahead of this system, causing freezing rain.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A low pressure system tracked eastward across western Tennessee. A warm front lifted northward ahead of this system, causing freezing rain. Around one-quarter inch of glaze formed on most surfaces, including trees and power lines. A few small branches were broken, but the main impact was on travel. Roads became hazardous due to ice and slush. There was slightly less precipitation west of the Evansville area, where one-tenth to one-quarter inch of glaze formed in Posey County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 15, 6:16 PM CST, 3 hours 44 minutes earlier.

Area forecast discussion, Dec 15, 6:16 PM CST, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
616 PM CST WED DEC 15 2010

.UPDATE...
REVISED AVIATION DISCUSSION FOR 00Z TAFS.

&&

.DISCUSSION...
UPGRADED TO A WINTER STORM WARNING PORTIONS OF SOUTHWEST INDIANA
AND NORTHWEST KENTUCKY...AS MODEL QPF...SUGGESTS WE COULD END UP
WITH AROUND 1/4 INCH OF ICE...WITH SOME SLEET POSSIBLE AS WELL.
FARTHER SOUTH...INHERITED FORECAST LOOKED GOOD. HARDLY ANY TWEAKS
NEEDED. STILL GOING FROM A LIGHT FREEZING RAIN/FREEZING DRIZZLE
TO RAIN TRANSITION AROUND MIDNIGHT ACROSS PORTIONS OF SOUTHEAST
MISSOURI AND WEST KENTUCKY. ADVISORY IN THIS AREA RUNS THROUGH
MIDNIGHT...AND IN SOUTHERN ILLINOIS AND A SMALL PART OF SOUTHEAST
MISSOURI...THE ADVISORY WILL CONTINUE TO GO THROUGH 9 AM THUR
WHERE THE LIGHT FREEZING RAIN POTENTIAL SHOULD LAST LONGER.

TO SUMMARIZE...SURFACE LOW IS STILL FORECAST TO TRACK FROM NCNTRL
ARKANSAS TO WEST KY TONIGHT...THEN SHOOT OFF TO THE EAST THURSDAY
BRINGING PRECIPITATION TO AN END.

WILL TAPER OFF POPS FROM WEST TO EAST THURSDAY IN THE MORNING...
TRANSITIONING TO A DRY FORECAST BY THURSDAY NIGHT...AS HIGH
PRESSURE BUILDS IN.

QUASI ZONAL MID LEVEL FLOW WILL TRANSITION TO MORE OF A NWRLY FLOW
OVER THE PAH FCST AREA DURING THE WEEKEND...DUE TO THE RETROGRADING
OF A LARGE VORTEX OVER SRN CANADA. AS THIS OCCURS...A SHRTWV...
BETTER INDICATED AT 700 MB BY THE 06Z GFS/00Z ECMWF...WILL HAVE
THE BEST LIFT JUST SOUTH OF OUR REGION. THERE SHOULD BE ENOUGH DRY
AIR IN THE LOWER LEVELS TO PRECLUDE MEASURABLE PCPN...JUST
CLOUDINESS FOR MAINLY THE FIRST HALF OF THE WEEKEND. HOWEVER...THE
12Z MED RANGE MODELS ARE BEGINNING TO SHOW A SLIGHTLY STRONGER
PCPN SIGNAL. A 1020 MB COLD SFC HIGH WILL BE RIGHT ON THE HEELS OF
THIS FEATURE...RESULTING IN A GRADUAL COOL DOWN THROUGH SAT NIGHT.
TEMPS SHOULD REBOUND SOME EARLY NEXT WEEK AS A WARM ADVECTION
PATTERN WILL PROBABLY FORM. ECMWF/GFS HAVE DIFFERENT IDEAS AS TO
THE LOCATION OF PRIMARILY THE SFC LOW... /ECMWF-SRN PLAINS VS.
GFS-CENTRAL PLAINS/. THUS ATTM WE WILL LEAVE PCPN OUT OF THE FCST
FOR MON AND MON NIGHT. LATE IN THE FCST PERIOD...THE GFS ENSEMBLE
MEANS AND MOST MED RANGE MODELS SHOW THE MID LEVEL FLOW WILL GO
NWRLY AGAIN...BRINGING COOLER TEMPS.

&&

.AVIATION...
RELATIVELY WARM AIR WILL CONTINUE TO OVERRUN NEAR FREEZING AIR AT
THE SURFACE AS A WARM FRONT APPROACHES THE REGION AHEAD OF AN
EVOLVING AREA OF LOW PRESSURE OVER THE SOUTHERN PLAINS. AS A
CONSEQUENCE...LIGHT FREEZING RAIN AND FREEZING DRIZZLE WILL CONTINUE
TO DEVELOP THIS EVENING AT KCGI AND KPAH...WITH A MIX OF LIGHT SNOW
AND SLEET AT KEVV AND KOWB. AS THE THERMAL PROFILE WARMS...THE
FREEZING PRECIPITATION WILL CHANGE TO PLAIN RAIN AT KCGI AND KPAH
BEFORE MIDNIGHT. MEANWHILE...THE LIGHT SNOW AND SLEET WILL BECOME
PREDOMINANTLY FREEZING RAIN AT KEVV AND KOWB.

THE FREEZING LINE WILL CONTINUE TO DRIFT NORTHWARD OVERNIGHT...BUT
ITS PROGRESSION WILL BE HALTED AT SOME POINT...LIKELY NEAR THE OHIO
RIVER. SO WHILE KOWB MAY CHANGE TO PLAIN RAIN OVERNIGHT...KEVV MAY
KEEP THE FREEZING RAIN THROUGH THE ENTIRE NIGHT. THE WINTRY
PRECIPITATION WILL BE ACCOMPANIED BY IFR CEILINGS AND AT LEAST MVFR
VISIBILITIES. THE PRECIPITATION WILL COME TO AN END THURSDAY
MORNING...AS CEILINGS IMPROVE TO MVFR BY AFTERNOON.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...WINTER WEATHER ADVISORY UNTIL 9 AM CST THURSDAY FOR UNION KY-
     WEBSTER.

     WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR BALLARD-
     CALDWELL-CALLOWAY-CARLISLE-CHRISTIAN-CRITTENDEN-FULTON-
     GRAVES-HICKMAN-HOPKINS-LIVINGSTON-LYON-MARSHALL-MCCRACKEN-
     MUHLENBERG-TODD-TRIGG.

     WINTER STORM WARNING UNTIL 9 AM CST THURSDAY FOR DAVIESS-
     HENDERSON-MCLEAN.

MO...WINTER WEATHER ADVISORY UNTIL 9 AM CST THURSDAY FOR BOLLINGER-
     CAPE GIRARDEAU-CARTER-PERRY MO-RIPLEY-WAYNE MO.

     WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR BUTLER-
     MISSISSIPPI-NEW MADRID-SCOTT-STODDARD.

IL...WINTER WEATHER ADVISORY UNTIL 9 AM CST THURSDAY FOR EDWARDS-
     FRANKLIN-GALLATIN-HAMILTON-HARDIN-JACKSON-JEFFERSON-JOHNSON-
     PERRY IL-POPE-SALINE-UNION IL-WABASH-WAYNE IL-WHITE-
     WILLIAMSON.

     WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR ALEXANDER-
     MASSAC-PULASKI.

IN...WINTER WEATHER ADVISORY UNTIL 9 AM CST THURSDAY FOR POSEY.

     WINTER STORM WARNING UNTIL 9 AM CST THURSDAY FOR GIBSON-PIKE-
     SPENCER-VANDERBURGH-WARRICK.

&&
Hazardous weather outlook, Dec 15, 3:20 PM CST, 6 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
320 PM CST WED DEC 15 2010

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-161045-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
320 PM CST WED DEC 15 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

A WINTER STORM WARNING COVERS A SMALL PART OF SOUTHWEST INDIANA
AND NORTHWEST KENTUCKY. ICE ACCUMULATIONS AROUND ONE QUARTER OF
AN INCH ARE EXPECTED. MINOR ACCUMULATIONS OF SNOW AND SLEET CANNOT
BE RULED OUT. REFER TO THE WARNING PRODUCT FOR DETAILS.

A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE REST OF THE REGION.
ICE ACCUMULATIONS FROM ONE TENTH TO TWO TENTHS OF AN INCH WILL BE
POSSIBLE. REFER TO THE TEXT OF THE WINTER WEATHER ADVISORY FOR
DETAILS.

LIGHT FREEZING DRIZZLE OR LIGHT FREEZING RAIN...AND OCCASIONAL
LIGHT RAIN IN AREAS ABOVE 32 DEGREES...WILL INCREASE INTO THE
EVENING HOURS ACROSS THE FOUR STATE REGION. SOME SLEET MAY MIX
IN AT TIMES...AND EVEN LIGHT SNOW IS POSSIBLE ACROSS THE EVANSVILLE
TRI STATE. HOWEVER...THE PREDOMINANT WINTRY PRECIPITATION TYPE
THROUGH THE EVENT SHOULD BE FREEZING RAIN.

A TRANSITION TO MAINLY LIGHT RAIN IS FORECAST BY ABOUT MIDNIGHT
SOUTH OF A LINE FROM MADISONVILLE KENTUCKY...TO METROPOLIS ILLINOIS
TO POPLAR BLUFF MISSOURI.

TRAVEL CONDITIONS WILL LIKELY BE VERY HAZARDOUS ACROSS PORTIONS OF
THE REGION TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SOME LINGERING FREEZING RAIN OR SLEET IS POSSIBLE NORTH OF A MARBLE
HILL MISSOURI TO OWENSBORO KENTUCKY LINE EARLY IN THE DAY. ANY
ADDITIONAL ACCUMULATIONS WILL BE LIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ICE ACCUMULATIONS.

MY/CN

In the hours before

Special weather statement, Dec 15, 6:46 PM CST, 3 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
646 PM CST WED DEC 15 2010

ILZ080-081-084>094-KYZ001>017-021-022-MOZ076-086-087-100-107>112-
114-160300-
PERRY IL-FRANKLIN-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-
JOHNSON-POPE-HARDIN-ALEXANDER-PULASKI-MASSAC-FULTON-HICKMAN-
CARLISLE-BALLARD-MCCRACKEN-GRAVES-LIVINGSTON-MARSHALL-CALLOWAY-
CRITTENDEN-LYON-TRIGG-CALDWELL-UNION KY-WEBSTER-HOPKINS-CHRISTIAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF...PINCKNEYVILLE...WEST FRANKFORT...
CARBONDALE...HERRIN...HARRISBURG...SHAWNEETOWN...JONESBORO...
VIENNA...GOLCONDA...ELIZABETHTOWN...CAIRO...MOUND CITY...
METROPOLIS...HICKMAN...CLINTON...BARDWELL...WICKLIFFE...PADUCAH...
MAYFIELD...SMITHLAND...BENTON...MURRAY...MARION...EDDYVILLE...
CADIZ...PRINCETON...MORGANFIELD...DIXON...MADISONVILLE...
HOPKINSVILLE...GREENVILLE...ELKTON...PERRYVILLE...MARBLE HILL...
CAPE GIRARDEAU...PIEDMONT...VAN BUREN...DONIPHAN...POPLAR BLUFF...
BLOOMFIELD...SIKESTON...CHARLESTON...NEW MADRID
646 PM CST WED DEC 15 2010

...LIGHT FREEZING PRECIPITATION DEVELOPING THIS EVENING...

LIGHT FREEZING RAIN AND FREEZING DRIZZLE WILL CONTINUE TO DEVELOP
ACROSS MUCH OF SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...AND
WESTERN KENTUCKY THIS EVENING. THE LEADING EDGE OF THE
PRECIPITATION SHOULD REACH A LINE FROM NEAR MOUNT VERNON TO
SHAWNEETOWN ILLINOIS TO MADISONVILLE KENTUCKY BY 9 PM. WITH
TEMPERATURES NEAR THE FREEZING MARK...A LIGHT GLAZE WILL LIKELY
BEGIN TO FORM ON EXPOSED SURFACES...INCLUDING BRIDGES...
OVERPASSES...AND SIDEWALKS. TEMPERATURES OVER SOUTHERN PORTIONS OF
SOUTHEAST MISSOURI AND WESTERN KENTUCKY WILL GRADUALLY WARM ABOVE
FREEZING...SO THE PRECIPITATION WILL TRANSITION TO PLAIN RAIN IN
LOCATIONS FROM POPLAR BLUFF MISSOURI TO MURRAY KENTUCKY BY 9 PM.
Special weather statement, Dec 15, 9:06 PM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
906 PM CST WED DEC 15 2010

ILZ075>078-080>091-INZ081-082-085>088-KYZ010-013>016-018>021-
MOZ076-086-087-160500-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-GIBSON-PIKE-POSEY-VANDERBURGH-WARRICK-SPENCER-CRITTENDEN-
CALDWELL-UNION KY-WEBSTER-HOPKINS-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-PERRY MO-BOLLINGER-CAPE GIRARDEAU-
INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION...
MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO...
CARMI...CARBONDALE...HERRIN...HARRISBURG...SHAWNEETOWN...
JONESBORO...VIENNA...GOLCONDA...ELIZABETHTOWN...FORT BRANCH...
PETERSBURG...POSEYVILLE...EVANSVILLE...BOONVILLE...ROCKPORT...
MARION...PRINCETON...MORGANFIELD...DIXON...MADISONVILLE...
HENDERSON...OWENSBORO...CALHOUN...GREENVILLE...PERRYVILLE...
MARBLE HILL...CAPE GIRARDEAU
906 PM CST WED DEC 15 2010

...LIGHT FREEZING PRECIPITATION INCREASING THIS EVENING...

LIGHT FREEZING RAIN AND FREEZING DRIZZLE WILL CONTINUE TO DEVELOP
AND SPREAD NORTHWARD ACROSS A LARGE PART OF SOUTHERN ILLINOIS...
SOUTHWEST INDIANA...AND NORTHERN SECTIONS OF WESTERN KENTUCKY AND
SOUTHEAST MISSOURI THROUGH THE LATE EVENING HOURS. THE FREEZING
PRECIPITATION MAY EVEN BE MIXED WITH A PERIOD OF LIGHT SLEET OR
SNOW AT ONSET ACROSS SOUTHWEST INDIANA AND ADJACENT PORTIONS OF
SOUTHEAST ILLINOIS AND NORTHWEST KENTUCKY.

WITH TEMPERATURES NEAR OR JUST BELOW THE FREEZING MARK...A LIGHT
GLAZE WILL LIKELY FORM ON SOME SURFACES...INCLUDING BRIDGES...
OVERPASSES...AND SIDEWALKS. TREATED ROAD SURFACES WILL LIKELY BE
WET...WITH SLICK SPOTS DEVELOPING IN PATCHES. SLOW DOWN AND
CONTINUE TO EXERCISE CAUTION IF YOU MUST TRAVEL THROUGH THE REST
OF THE EVENING HOURS.

ILZ092>094-KYZ001>009-011-012-017-022-MOZ100-107>112-114-160500-
ALEXANDER-PULASKI-MASSAC-FULTON-HICKMAN-CARLISLE-BALLARD-
MCCRACKEN-GRAVES-LIVINGSTON-MARSHALL-CALLOWAY-LYON-TRIGG-
CHRISTIAN-TODD-WAYNE MO-CARTER-RIPLEY-BUTLER-STODDARD-SCOTT-
MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF...CAIRO...MOUND CITY...METROPOLIS...
HICKMAN...CLINTON...BARDWELL...WICKLIFFE...PADUCAH...MAYFIELD...
SMITHLAND...BENTON...MURRAY...EDDYVILLE...CADIZ...HOPKINSVILLE...
ELKTON...PIEDMONT...VAN BUREN...DONIPHAN...POPLAR BLUFF...
BLOOMFIELD...SIKESTON...CHARLESTON...NEW MADRID
906 PM CST WED DEC 15 2010

...LIGHT FREEZING PRECIPITATION CHANGING TO RAIN BY LATE EVENING...

LIGHT FREEZING RAIN AND FREEZING DRIZZLE WILL CONTINUE TO
TRANSITION TO PLAIN RAIN AS WE HEAD INTO THE LATE EVENING HOURS.
AS OF 9 PM...TEMPERATURES HAD ALREADY RISEN ABOVE THE FREEZING
MARK IN MOST LOCATIONS WEST OF THE LAKES IN FAR WESTERN KENTUCKY...
IN ADDITION TO FAR SOUTHEAST MISSOURI SOUTH AND EAST OF A CAPE
GIRARDEAU TO POPLAR BLUFF LINE.

SLIGHTLY WARMER AIR WILL CONTINUE TO PUSH NORTHWARD...GRADUALLY
CHANGING ANY LINGERING FREEZING PRECIPITATION OVER TO PLAIN RAIN
OVER A LARGE PART OF SOUTHEAST MISSOURI...WESTERN KENTUCKY...AND
EXTREME SOUTHERN ILLINOIS...GENERALLY ALONG AND SOUTH OF A
GREENVILLE MISSOURI TO METROPOLIS ILLINOIS TO HOPKINSVILLE
KENTUCKY LINE. MOTORISTS ARE STILL URGED TO USE CAUTION AS THIS
TRANSITION TO RAIN OCCURS THROUGH 11 PM.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 ice storm, 1 winter weather. Local standard time, as filed.

Ice Storm, Gibson

When
December 15, 10:00 PM CST to December 16, 5:00 AM CST
Where
Gibson forecast zone
Reported by
ASOS
Coordinates
38.312, -87.585 (the zone’s center; the record gives no point)

Ice Storm, Pike

When
December 15, 10:00 PM CST to December 16, 5:00 AM CST
Where
Pike forecast zone
Reported by
ASOS
Coordinates
38.399, -87.232 (the zone’s center; the record gives no point)

Ice Storm, Vanderburgh

When
December 15, 10:00 PM CST to December 16, 5:00 AM CST
Where
Vanderburgh forecast zone
Reported by
ASOS
Coordinates
38.025, -87.586 (the zone’s center; the record gives no point)

Ice Storm, Warrick

When
December 15, 10:00 PM CST to December 16, 5:00 AM CST
Where
Warrick forecast zone
Reported by
ASOS
Coordinates
38.092, -87.272 (the zone’s center; the record gives no point)

Ice Storm, Spencer

When
December 15, 10:00 PM CST to December 16, 6:00 AM CST
Where
Spencer forecast zone
Reported by
AWSS
Coordinates
38.014, -87.008 (the zone’s center; the record gives no point)

Winter Weather, Posey

When
December 15, 10:00 PM CST to December 16, 5:00 AM CST
Where
Posey forecast zone
Reported by
Trained Spotter
Coordinates
38.022, -87.868 (the zone’s center; the record gives no point)

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2010Every state in 2010This day in weather historyWarnings in Indiana, December 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 267736, 267738, 267739, 267740, 267741, 267742.